Usually, a person will notice petechiae, pronounced (pi-TEE-kee-ee), appearing in clusters on the surface of their skin or inside their mouth or eyelids.
Some causes are minor and do not require specific treatment, while others can be more severe.
- Petechiae are commonly rash-like in appearance.
- The appearance of petechiae can indicate many different conditions.
- It is advisable to make an appointment with a doctor if petechiae appear.
What do petechiae look like?
Petechiae often look like a rash, which can be alarming. The spots themselves are tiny pinpricks that can be purple, red, or brown, which is due to the bleeding under the skin.
They are usually flat to the touch and, unlike a rash, will not lose color when pressed — this is a useful way to tell whether any skin abnormality is a rash or not.
Image credit: Hektor, (2006, July 20)
Image credit: James Heilman MD, (2010, October 23)
Image credit: Mdscottis, (2008, August 25).
Image credit: Drfo Jr Tn (2012, July 14).
Image credit: James Heilman MD (2016, May 27)
Petechiae occur when tiny blood vessels (capillaries) break open. When this happens, blood leaks into the skin.
Some of the conditions that may result in the appearance of petechiae include:
- local injury or trauma causing damage to the skin
- allergic reactions to insect bites
- various autoimmune diseases
- viral and bacterial infections
- a lower than normal blood platelet level
- medical treatments for cancer, such as radiation or chemotherapy
- leukemia or bone marrow problems that can cause a reduction in the number of platelets
- after violent vomiting or coughing — especially in newborns
- strenuous activity that may cause straining, such as lifting weights or giving birth
- viral fevers, such as dengue, Ebola, and yellow fever, can inhibit blood clotting, causing bleeding under the skin
Certain medications are also commonly associated with the appearance of petechiae. Drugs that may cause petechiae as a side effect include:
- anti-seizure drugs
- blood thinners
- heart rhythm drugs
- nonsteroidal anti-inflammatory drugs (NSAIDs)
What are the symptoms?
Other symptoms may include nosebleeds and bleeding gums.
The appearance of the spots is the only indication of petechiae. However, because it is often an indication of an underlying condition, a person may experience other symptoms alongside this.
Other symptoms include:
- a collection of clotted blood that appears under the skin (hematoma)
- bleeding or bruising easily
- bleeding gums
- joint hemorrhage (hemarthrosis)
- unusually heavy menstrual periods (menorrhagia)
When should you see a doctor?
A doctor should always look at petechiae because it could be an indication of a more serious condition. A doctor will assess symptoms and possible causes to determine whether the cause is mild or severe.
It is a good idea to keep checking the spots and making a note of any changes. If the number of petechiae continues to increase, a bleeding disorder may be the cause.
There are also other symptoms that may occur alongside petechiae, which are indicators of a severe or life-threatening condition.
- loss of consciousness
- a high fever
- extreme bleeding
- a severe headache
If any of these symptoms occur alongside the appearance of petechiae, a person should seek immediate medical attention.
Treatment of petechiae will depend on the underlying cause.
If a person experiences petechiae as a reaction to a particular drug, the petechiae will disappear once they stop taking it.
If the cause is a viral or bacterial infection, the petechiae should clear up once the infection stops.
A doctor will diagnose the cause of petechiae and recommend the appropriate treatment.
Antibiotics or corticosteroids may be prescribed to treat petechiae.
A doctor may prescribe:
- antibiotics for treatment of a bacterial infection
- corticosteroids to reduce inflammation
- azathioprine (Azasan, Imuran), methotrexate (Trexall, Rheumatrex), or cyclophosphamide, which are all medications that suppress the immune system
- cancer treatments, such as chemotherapy, biologic therapy, or radiation
If the appearance of petechiae is not the result of an underlying condition, then rest, drinking lots of fluids, and pain relievers, such as ibuprofen (Advil, Motrin) or acetaminophen (Tylenol), can help.
Are there any complications?
The appearance of petechiae has no associated complications itself, and once the spots subside there should be no scarring.
However, if the petechiae are the result of an underlying condition, some complications might occur.
- damage to the kidneys, liver, spleen, heart, lungs, or other organs
- various heart problems
- infections that can occur in other parts of the body
What can be done to prevent them?
Since petechiae are usually the result of another condition, the only way to prevent them occurring is to try to avoid the conditions that cause them.
Trying to stay fit and healthy, avoiding infections, practicing good hygiene and safe sex, and avoiding medication that causes petechiae are good ways to reduce the chances of developing them.
However, it is not possible to prevent all of the underlying conditions that cause petechiae.